Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 18, NWS Goodland, KS

April 5, 2009Dundy County, Hitchcock County, Red Willow County, Nebraska; 8 counties in Kansas; Kit Carson County, Colorado

NWS Goodland, KS issued this wind advisory at Apr 5, 2009, 2:20 AM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; 8 counties in Kansas; Kit Carson County, Colorado. It took effect at Apr 5, 2009, 9:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2009, 2:20 AM MDT (08:20 UTC)
In effect from
Apr 5, 2009, 9:00 AM MDT
Expired
Apr 5, 2009, 2:58 PM MDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Cheyenne County, KS, Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
778 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 050820
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
220 AM MDT SUN APR 5 2009

KSZ003-004-013>016-051800-
/O.CAN.KGLD.WI.Y.0017.000000T0000Z-090405T1200Z/
/O.NEW.KGLD.WI.Y.0018.090405T1500Z-090405T2100Z/
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
INCLUDING THE CITIES OF...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY
220 AM MDT SUN APR 5 2009 /320 AM CDT SUN APR 5 2009/

...WIND ADVISORY IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING
TO 3 PM MDT /4 PM CDT/ THIS AFTERNOON...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS
MORNING TO 3 PM MDT /4 PM CDT/ THIS AFTERNOON. 

NORTHWEST WINDS AROUND 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
THROUGH EARLY AFTERNOON BEFORE DIMINISHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

COZ091-KSZ001-002-NEZ079>081-051800-
/O.NEW.KGLD.WI.Y.0018.090405T1500Z-090405T2100Z/
KIT CARSON-CHEYENNE KS-RAWLINS-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...ST. FRANCIS...ATWOOD...
BENKELMAN...TRENTON...MCCOOK
220 AM MDT SUN APR 5 2009 /320 AM CDT SUN APR 5 2009/

...WIND ADVISORY IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING
TO 3 PM MDT /4 PM CDT/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS
MORNING TO 3 PM MDT /4 PM CDT/ THIS AFTERNOON. 

NORTHERLY WINDS AROUND 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
THROUGH EARLY AFTERNOON BEFORE DIMINISHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

COZ092-KSZ027>029-041-042-051800-
/O.EXT.KGLD.WI.Y.0017.000000T0000Z-090405T2100Z/
CHEYENNE CO-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...CHEYENNE WELLS...SHARON SPRINGS...
OAKLEY...QUINTER...TRIBUNE...LEOTI
220 AM MDT SUN APR 5 2009 /320 AM CDT SUN APR 5 2009/

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON. 

NORTHERLY WINDS AROUND 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
THROUGH EARLY AFTERNOON BEFORE DIMINISHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
2 follow-up statements
000 
WWUS73 KGLD 051730
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1130 AM MDT SUN APR 5 2009

COZ091-KSZ001>004-013>016-NEZ079>081-052100-
/O.CON.KGLD.WI.Y.0018.000000T0000Z-090405T2100Z/
KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...ST. FRANCIS...ATWOOD...
OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...
BENKELMAN...TRENTON...MCCOOK
1130 AM MDT SUN APR 5 2009 /1230 PM CDT SUN APR 5 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON. 

NORTHERLY WINDS AROUND 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
THROUGH EARLY AFTERNOON BEFORE DIMINISHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

COZ092-KSZ027>029-041-042-052100-
/O.CON.KGLD.WI.Y.0017.000000T0000Z-090405T2100Z/
CHEYENNE CO-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...CHEYENNE WELLS...SHARON SPRINGS...
OAKLEY...QUINTER...TRIBUNE...LEOTI
1130 AM MDT SUN APR 5 2009 /1230 PM CDT SUN APR 5 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON. 

NORTHERLY WINDS AROUND 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
THROUGH EARLY AFTERNOON BEFORE DIMINISHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
000 
WWUS73 KGLD 052058
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT SUN APR 5 2009


COZ091-KSZ001>004-013>016-NEZ079>081-052200-
/O.CAN.KGLD.WI.Y.0018.000000T0000Z-090405T2100Z/
KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...ST. FRANCIS...ATWOOD...
OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...
BENKELMAN...TRENTON...MCCOOK
258 PM MDT SUN APR 5 2009 /358 PM CDT SUN APR 5 2009/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. 



$$

COZ092-KSZ027>029-041-042-052200-
/O.CAN.KGLD.WI.Y.0017.000000T0000Z-090405T2100Z/
CHEYENNE CO-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...CHEYENNE WELLS...SHARON SPRINGS...
OAKLEY...QUINTER...TRIBUNE...LEOTI
258 PM MDT SUN APR 5 2009 /358 PM CDT SUN APR 5 2009/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. 



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Apr 5, 2:10 AM MDT, 10 minutes earlier.

Area forecast discussion, Apr 5, 2:10 AM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 AM MDT SUN APR 5 2009

.DISCUSSION...
207 AM MDT SUN APR 5 2009

THE MID/UPPER TROUGH RESPONSIBLE FOR THE RECENT WINTRY WEATHER WAS
LIFTING NORTHEAST OUT OF THE CENTRAL PLAINS AND OVER THE UPPER
MISSISSIPPI VALLEY AREA EARLY THIS MORNING. -SN/BLOWING SNOW WILL
LIKELY CONTINUE EARLY THIS MORNING BEFORE DECREASING BY LATE
MORNING. A WIND ADVISORY/BLOWING SNOW ADVISORY WILL BE HOISTED
THROUGH AROUND 21Z/15Z RESPECTIVELY BEFORE GRADIENT BEGINS TO RELAX
AS SFC LOW MOVES INTO THE OHIO VALLEY REGION AND SNOW DIMINISHES
FROM WEST TO EAST. SOME REDUCTION IN VISIBILITY IS EXPECTED EARLY THIS
MORNING WITH BLOWING SNOW HOWEVER CONDITIONS SHOULD IMPROVE BY 15Z
OR SHORTLY THEREAFTER. WITH LIMITED INSOLATION AND SNOW PACK, TEMPERATURES
ARE EXPECTED TO REMAIN WELL BELOW NORMAL WITH VALUES STRUGGLING TO
CLIMB INTO THE MID 30S.

A SFC RIDGE WILL NOSE INTO THE REGION TONIGHT AND WITH CLEARING
EXPECTED LATE IN THE PERIOD, TEMPERATURES WILL LIKELY FALL INTO
THE TEENS ACROSS THE REGION AND TRENDED LOWER FROM PREVIOUS FORECAST.

MON-TUE...MID/UPPER RIDGE TRANSLATE SLOWLY EAST THROUGH THE PERIOD
WITH A GRADUAL WARMING TREND ANTICIPATED ACROSS THE CENTRAL HIGH
PLAINS REGION. MAXIMUM TEMPERATURES ON TUESDAY ARE EXPECTED TO CLIMB
INTO THE 60S.
&&

.AVIATION...
1135 PM MDT SAT APR 4 2009

FOR THE 06Z TAFS...ACTIVE AVIATION FORECAST WITH ONGOING SNOW
STORM CURRENTLY IMPACTING KGLD WITH LIFR VIS. CURRENT MVFR
CONDITIONS AT KMCK ARE EXPECTED TO DETERIORATE OVER THE NEXT FEW
HOURS AS THE SURFACE LOW PRESSURE CONTINUES TO SLIDE OFF TO THE
NORTHEAST. WILL SEE GRADUAL IMPROVEMENT FROM WEST TO EAST DURING
THE DAY ON SUNDAY WITH CIGS/VIS RETURNING TO VFR BY AROUND 00Z
MONDAY.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING
     FOR KSZ001>004-013>016.

     WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 3 PM MDT
     /4 PM CDT/ THIS AFTERNOON FOR KSZ001>004-013>016.

     WIND ADVISORY UNTIL 3 PM MDT /4 PM CDT/ THIS AFTERNOON FOR
     KSZ027>029-041-042.

NE...WINTER WEATHER ADVISORY UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING
     FOR NEZ079>081.

     WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 3 PM MDT
     /4 PM CDT/ THIS AFTERNOON FOR NEZ079>081.

CO...WINTER WEATHER ADVISORY UNTIL 9 AM MDT THIS MORNING FOR COZ090-
     091.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 3 PM MDT THIS AFTERNOON
     FOR COZ091.

     WIND ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR COZ092.

&&
Hazardous weather outlook, Apr 4, 7:15 PM MDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT SAT APR 4 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
715 PM MDT SAT APR 4 2009 /815 PM CDT SAT APR 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SNOW HAS SPREAD ACROSS MOST OF THE AREA. BLOWING SNOW WILL OCCUR
FROM WESTERN KIT CARSON COUNTY INTO YUMA COUNTY THEN EAST INTO RED
WILLOW AND RAWLINS COUNTIES. AS A RESULT OF THE SNOW AND BLOWING
SNOW A BLIZZARD WARNING IS IN EFFECT FOR THIS AREA THROUGH THE NIGHT.

OVER THE REMAINDER OF THE AREA...A WIND ADVISORY IS IN EFFECT FOR
THE STRONG NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM SYSTEM WILL APPROACH THE REGION WEDNESDAY NIGHT INTO
THURSDAY BRINGING A CHANCE FOR PRECIPITATION. ACCUMULATING SNOW
APPEARS POSSIBLE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS AND SNOWFALL WOULD BE APPRECIATED.

BULLER

In the hours before

Local storm report, Apr 4, 9:42 PM MDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
942 PM MDT SAT APR 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     NON-TSTM WND GST CHEYENNE WELLS          38.82N 102.35W
04/04/2009  M61 MPH          CHEYENNE           CO   TRAINED SPOTTER

&&

BLM
Local storm report, Apr 4, 11:11 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1111 PM MDT SAT APR 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     BLIZZARD         BEARDSLEY               39.81N 101.23W
04/04/2009                   RAWLINS            KS   LAW ENFORCEMENT

            WHITEOUT CONDITIONS REPORTED BY SHERRIF BETWEEN ATWOOD

            AND MCDONALD. AVERAGE VISIBILITY BELOW 1/4 MILE REPORTED.

&&

MWM
Local storm report, Apr 4, 11:13 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1113 PM MDT SAT APR 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     BLIZZARD         9 W GOODLAND            39.35N 101.88W
04/04/2009                   SHERMAN            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS WHITEOUT CONDITIONS ON I-70
            APPROXIMATELY 9 MILES WEST OF GOODLAND

&&

FOLTZ
Local storm report, Apr 4, 11:16 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1116 PM MDT SAT APR 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     BLIZZARD         5 E ST. FRANCIS         39.77N 101.71W
04/04/2009                   CHEYENNE           KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS VISIBILITY OF LESS THAN ONE-EIGHT
            MILE BETWEEN ST. FRANCIS AND BIRD CITY.

&&

FOLTZ
Local storm report, Apr 4, 11:20 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1120 PM MDT SAT APR 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     BLIZZARD         BURLINGTON              39.31N 102.27W
04/04/2009                   KIT CARSON         CO   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTS VISIBILITY OF ONE-EIGHTH TO
            ONE-QUARTER MILE IN BURLINGTON

&&

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:15 AM MDTWinter Weather AdvisoryGLDDundy, Hitchcock, Red Willow7 hr

Nearby

Wind Advisories in Kansas, 2009Wind Advisories in Nebraska, 2009Wind Advisories in Colorado, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.